Treating high blood pressure - losing nutrients
Treating high blood pressure may lower nutrient levels too
Dr Cass, writing in the influential Huffington Post, reminds us that one of the oft overlooked side effects of medications is depletion of vital nutrients. Listing some of the common culprits she notes that high blood pressure treatments are among them. Diuretics can lead to a loss of nutrients through the urine, particularly potassium and magnesium, she says. Multivitamins and mineral replacement are recommended by Dr Cass to counter this.
The article contains an explanation for the various mechanisms by which nutrient depletion can occur and gives a cautionary case study about a patient who suffered psychiatric symptoms as a result of nutrient depletion caused by drugs.
See the full article at the Huffington Post
This is good advice for doctors and patients alike. Side effects, especially subtle ones, are often overlooked and we should always remember to consider what we are treating high blood pressure with when examining possible causes.
I would disagree with a couple of statements though. Statins have been widely studied and though there is an uncommmon but well documented effect on our body muscles they do not have a 'serious negative impact on heart health' - the reverse is the case. Through their positive effects on cholesterol levels, they have an impressive record in reducing coronary heart disease.
Dr Cass also says that 'every medication, including over-the-counter drugs, will drain the body of specific nutrients'. I am very sure that not every medication does.
The article is a detailed and welcome reminder that though our physicians should be alert to this they may not be, so anyone on drugs needs to take the responsibility to check up on documented side effects and be aware of any changes in their health that could be a result of their medicines.NJ
Return to blog from treating high blood pressure page
Return to home page